Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 59, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 31, 2023, 9:02 PM MDT for Fremont County, Teller County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2023, 9:02 PM MDT (03:02 UTC)
- Expired
- Jul 31, 2023, 11:53 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fremont County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 97 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 3.0 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 2749 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
632
WGUS55 KPUB 010302
FFWPUB
COC043-119-010615-
/O.NEW.KPUB.FF.W.0059.230801T0302Z-230801T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
902 PM MDT Mon Jul 31 2023
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Northeastern Fremont County in central Colorado...
Southwestern Teller County in central Colorado...
* Until 1215 AM MDT.
* At 902 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 2 to 3 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cripple Creek and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3870 10533 3882 10533 3878 10505 3853 10510
3851 10526 3861 10538 3870 10536
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
MG1 follow-up statement
352
WGUS75 KPUB 010553
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
1153 PM MDT Mon Jul 31 2023
COC043-119-010603-
/O.CAN.KPUB.FF.W.0059.000000T0000Z-230801T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont CO-Teller CO-
1153 PM MDT Mon Jul 31 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES...
The heavy rain has ended. While the threat of flooding has greatly
decreased, some rain showers are still present in the area. Be
careful of any lingering flooded roads.
LAT...LON 3870 10533 3882 10533 3878 10505 3853 10510
3851 10526 3861 10538 3870 10536
$$
MGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:54 PM MDT, 6 hours 8 minutes earlier.
Area forecast discussion, Jul 31, 2:54 PM MDT, 6 hours 8 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 254 PM MDT Mon Jul 31 2023 .SHORT TERM...(This evening through Tuesday) Issued at 247 PM MDT Mon Jul 31 2023 Key Messages: 1) Scattered to numerous thunderstorms tonight over the higher terrain and up across the Palmer Divide. 2) Potentially busy day with respect to thunderstorms for Tuesday, with a flash flood threat due to heavy rainfall as well as strong to severe storms across portions of the southeast plains. Currently...The upper ridge of high pressure remains in place, with the ridge axis located over the OK and TX Panhandles and along the eastern border of CO. Surface boundary pushing south across the plains this morning produced a few hours of brisk north to northeast winds for much of the plains, but as of 2 PM surface flow has swung around to a more diurnal direction for most locations. Convection has fired over the higher terrain and has shown a slow northerly movement, with no large hail or heavy rainfall issues reported as of yet. Temps have warmed into the 80s for the high valleys and El Paso County, and 90s across the remainder of the plains. Tonight...The upper ridge gradually pushes to the east, while an embedded disturbance crosses WY and the northern periphery of the ridge. This disturbance will serve as the trigger for stronger storm activity this evening across the northern half of the state, which is expected to bleed over into Teller and El Paso counties. Ongoing showers and thunderstorms over the higher terrain will continue into the evening then diminish, save for the Continental Divide where more isolated activity may linger overnight and never fully shut off due to the next incoming shortwave. As for Teller and El Paso counties, hi-res models are indicating that there may be an notable uptick in storm strength and coverage between 6 and 7 PM, which could last until 9 or 10 PM as storms push east. With favorable lapse rates and plenty of fuel, CAPE of 2500-3000 j/kg, there will potentially be hail up to 1.5 inches in diameter as well as a period of heavy rainfall as this focus area tracks east. The one thing lacking is shear, with only 20 kts bulk shear, but again, residents in the northern halves of Teller and El Paso counties should remain aware of the potential for some large hail and heavy rainfall tonight. Plan on overnight minimum temps in the 50s for the high valleys and 60s across the plains. Tomorrow...More of the same for tomorrow but slightly amplified as the upper ridge continues to gradually push to the east, and another upper disturbance crosses the area. At the surface, a weak frontal boundary will waver across the plains, and there will be an increased risk for strong to severe thunderstorms across the eastern plains, with large hail and heavy rainfall being the main threats. SPC has pulled the Marginal area for the threat of severe storms down across much of the eastern plains, where CAPE will once again be at 2500 j/kg and bulk shear will be slightly better. Back across the higher terrain where the moisture plume resides, steep lapse rates will be very favorable for rapid upward motion and bouts of heavy rainfall. One difference to note, though, is that there will be a good chance of more cloud cover through the morning, which could limit the lower atmosphere realizing full potential. Stay tuned. Look for highs in the upper 70s to mid 80s for the high valleys, and mid 80s to mid 90s for the plains. Moore .LONG TERM...(Tuesday night through Monday) Issued at 247 PM MDT Mon Jul 31 2023 Long Term - Key Messages: 1) Burn scar flash flooding and strong to severe thunderstorm chances continue for Wednesday. 2) Drying trend for the mountains late week, while thunderstorm chances continue on our plains. 3) Eyeing some cooler temperatures for this weekend. Tuesday Night and Wednesday.. CAMs suggest that showers and thunderstorms should push east into Kansas by around midnight or so on Tuesday night, allowing for clearing sky conditions from west to east. Near normal overnight low temperatures are expected, with mostly clear skies by the time we reach the early morning hours. Our flow remains mostly southwesterly on Wednesday, which keeps decent moisture over the high country. This will likely mean another day of scattered to numerous showers and thunderstorms for our mountains. Though steering flow increases somewhat, we'll have to keep on eye on our burn scars for flash flooding potential once again on Wednesday afternoon. On our plains, we'll see another round of afternoon and evening showers and thunderstorms, some of which could be strong to severe, especially on our far eastern plains. Upslope flow and increased shear are expected to help keep storms organized as they come off the terrain throughout the afternoon hours. As storms push eastward, they will likely encounter better moisture and higher CAPE values. This will mean higher chances for severe thunderstorm development on our far eastern plains, with main risks being 1 inch hail, frequent lightning, and damaging winds. Another area to watch closely will be the Palmer Divide, where upslope could enhance our chances for severe development if enough moisture makes its way that far westward. Temperatures look to stay near normal. Thursday and Friday.. As the ridge flattens overhead, our flow becomes more zonal/westerly, and somewhat drier as well, especially over the high country. Daytime highs stay near normal for this period, but thunderstorm chances will decrease over the mountains and increase over the plains. An upper-trough looks to push across the northern Rockies and into the northern plains through this period, which will likely mean more chances for showers and thunderstorms on our plains, some of which could be strong to severe. Current model guidance suggests that the focus will be our far southern and eastern plains for Thursday, potentially shifting to more of our northern and eastern plains on Friday. Saturday Onwards.. Ensembles are in good agreement with a cool down as we head into this weekend. Deterministic models paint an upper-low over the northern Rockies, along with increasing northwesterly flow aloft over Colorado, through the beginning of next week. 2m temperature anomalies suggest that temperatures could be anywhere from 2 to 4 degrees below normal for our plains. GEFS members are not quite as anomalous, but EC members are suggesting highs in the low to mid 70s for El Paso County on Sunday afternoon. This amount of cooling/capping should lead to a decrease in thunderstorm chances for this period as well. One other note about this weekend, drier air looks to continue to filter into our mountains. This could lead to periods of critical fire weather conditions, especially across the San Luis Valley, where fuels were recently deemed critical by our partners. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 247 PM MDT Mon Jul 31 2023 Convection will likely linger late into the evening in the vcnty of KCOS, then diminish by 09z save for the Continental Divide where isolated showers may continue overnight. Very active day on tap for Tuesday with heavy rain potential as well as strong to severe storms across portions of the eastern plains. KCOS: VCTS with gusty NW winds to 30 kts with CIGS dropping to MVFR. Widespread storm activity increasing after 19z. KPUB: VFR conditions until 03z, gusty gusty N-NE winds to 30 kts with VCTS and CIGS dropping to MVFR overnight. Widespread storm activity increasing after 19z. KALS: VFR conditions next 24 hrs. VCSH mentioned until around 05z tonight. Widespread storm activity increasing after 18z with intermittent MVFR conditions due to VSBY and lowering CIGS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOORE LONG TERM...EHR AVIATION...MOORE
Hazardous weather outlook, Jul 31, 11:05 AM MDT, 9 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1105 AM MDT Mon Jul 31 2023 COZ058>089-093>099-011300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1105 AM MDT Mon Jul 31 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms are forecast for this afternoon and evening along the Continental Divide. Lightning, small hail, outflow wind gusts to 40 mph and locally heavy rainfall will accompany thunderstorms over the Mountains. Flash flooding may be possible on area burn scars, including the Decker burn scar. A few strong to severe thunderstorms are possible over the Palmer Divide later this afternoon and evening. Hail up to 1.5 inches in diameter, wind gusts to 50 mph and locally heavy rainfall will be the main storm risks. The greatest severe potential looks to be areas north of Highway 94 late afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heavy rain producing thunderstorms will be possible Tuesday and Wednesday across southern Colorado with the greatest risk across the mountains, especially for burn scars, and along and north of highway 50. A few strong to severe thunderstorms will be possible Tuesday and Wednesday across the southeast plains with hail over 1 inch in diameter and damaging wind gusts possible both days. Scattered thunderstorms will focus across the southeast mountains and adjacent plains for Thursday into next weekend. Locally heavy rainfall and lightning will be the primary risks with thunderstorms. Localized flash flooding will be possible especially in and near burn scars. One or two strong to severe thunderstorms could occur across the southeast mountains and adjacent plains through Saturday, with greater uncertainty for storm strengths on Sunday as cooler and potentially more stable air spreads in. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 27/EHR
In the hours before
Local storm report, Jul 31, 8:48 PM MDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
848 PM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Hail 1 SE Manitou Springs 38.85N 104.90W
07/31/2023 M1.00 inch El Paso CO Trained Spotter
&&Local storm report, Jul 31, 8:49 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
849 PM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM Rain 1 SE Manitou Springs 38.85N 104.90W
07/31/2023 M1.06 inch El Paso CO Trained Spotter
&&Local storm report, Jul 31, 8:50 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
850 PM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM Hail 6 SE Air Force Academy 38.96N 104.78W
07/31/2023 E1.00 inch El Paso CO Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Jul 31, 8:58 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
858 PM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM Hail 4 W Falcon 38.94N 104.70W
07/31/2023 M1.00 inch El Paso CO Public
&&Local storm report, Jul 31, 9:00 PM MDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
900 PM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM Hail 4 SW Black Forest 38.98N 104.76W
07/31/2023 M1.00 inch El Paso CO Trained Spotter
&&Local storm report, Jul 31, 9:01 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Pueblo CO
901 PM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM Rain 4 SW Black Forest 38.98N 104.76W
07/31/2023 M1.02 inch El Paso CO Trained Spotter
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:28 PM MDT | Special Weather Statement | PUB | Teller | 32 min |
| Jul 31, 6:44 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 31 min |
| Jul 31, 6:48 PM MDT | Special Weather Statement | PUB | Teller | 27 min |
| Jul 31, 6:50 PM MDT | Special Weather Statement | PUB | Douglas | 25 min |
| Jul 31, 7:19 PM MDT | Special Weather Statement | PUB | El Paso | 41 min |
| Jul 31, 7:22 PM MDT | Special Weather Statement | PUB | Teller | 38 min |
| Jul 31, 7:32 PM MDT | Special Weather Statement | PUB | Fremont | 28 min |
| Jul 31, 7:39 PM MDT | Flash Flood Warning | PUB | Teller | 3 hr |
| Jul 31, 7:51 PM MDT | Special Weather Statement | PUB | El Paso | 39 min |
| Jul 31, 8:05 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Teller | 25 min |
| Jul 31, 8:09 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 36 min |
| Jul 31, 8:26 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Teller | 34 min |
| Jul 31, 8:30 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jul 31, 8:41 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 34 min |
| Jul 31, 8:56 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Teller | 34 min |
| Jul 31, 8:59 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jul 31, 9:11 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 34 min |
| Jul 31, 9:28 PM MDT | Special Weather Statement | PUB | Fremont | 32 min |
| Jul 31, 9:38 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 37 min |
| Jul 31, 10:06 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 24 min |
| Jul 31, 10:46 PM MDT | Special Weather Statement | PUB | Fremont | 29 min |
| Aug 1, 2:48 AM MDT | Flood Watch | PUB | El Paso, Fremont, Teller | 19 hr |
| Aug 1, 11:41 AM MDT | Special Weather Statement | PUB | Huerfano | 34 min |
| Aug 1, 11:56 AM MDT | Special Weather Statement | PUB | Huerfano | 34 min |
| Aug 1, 12:09 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 20 min |
| Aug 1, 12:36 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 19 min |
| Aug 1, 12:37 PM MDT | Special Weather Statement | PUB | Huerfano | 38 min |
| Aug 1, 12:42 PM MDT | Special Weather Statement | PUB | Custer | 33 min |
| Aug 1, 1:02 PM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| Aug 1, 1:27 PM MDT | Special Weather Statement | PUB | Custer | 33 min |
| Aug 1, 1:39 PM MDT | Special Weather Statement | PUB | Las Animas | 36 min |
| Aug 1, 2:02 PM MDT | Special Weather Statement | PUB | Fremont | 28 min |
| Aug 1, 2:12 PM MDT | Special Weather Statement | PUB | Teller | 33 min |
| Aug 1, 2:19 PM MDT | Special Weather Statement | PUB | Custer | 26 min |
| Aug 1, 2:21 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| Aug 1, 2:35 PM MDT | Special Weather Statement | PUB | Fremont | 25 min |
| Aug 1, 2:55 PM MDT | Special Weather Statement | PUB | Teller | 35 min |
| Aug 1, 3:10 PM MDT | Special Weather Statement | PUB | Otero | 35 min |
| Aug 1, 3:15 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 30 min |
| Aug 1, 3:17 PM MDT | Special Weather Statement | PUB | Saguache | 28 min |
| Aug 1, 3:48 PM MDT | Special Weather Statement | PUB | Bent | 27 min |
| Aug 1, 4:20 PM MDT | Special Weather Statement | PUB | Bent | 40 min |
| Aug 1, 4:56 PM MDT | Special Weather Statement | PUB | Bent | 49 min |
| Aug 1, 5:39 PM MDT | Special Weather Statement | PUB | Baca | 36 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.